Winter Storm, Northern Berkshire
- When
- March 14, 3:00 AM EST to March 15, 7:00 AM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
A strong low pressure system over Nova Scotia retrograded westward on March 14th, resulting in moist westerly winds across western Massachusetts. This set the stage for persistent upslope snow in the Berkshires lasting into the early morning hours of March 15th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A strong low pressure system over Nova Scotia retrograded westward on March 14th, resulting in moist westerly winds across western Massachusetts. This set the stage for persistent upslope snow in the Berkshires lasting into the early morning hours of March 15th. Snowfall totals varied widely by elevation, ranging from just a few inches at lower elevations to over a foot and a half near the Taconic crest at the New York/Massachusetts border. This snowfall was in addition to the snowfall that occurred on March 13th as the low pressure system moved up the Atlantic coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 14, 12:50 AM EST, 2 hours 10 minutes earlier.
Area Forecast Discussion
National Weather Service Albany NY
150 AM EDT Wed Mar 14 2018
.SYNOPSIS...
Although a strong coastal storm is departing, an upper
level low will continue to allow for periods of snow and snow
showers today and tomorrow, especially across the higher elevations,
where some more accumulation will occur. Otherwise, it will remain
fairly cloudy, breezy and chilly over the next few days. Dry weather
with continued below normal temperatures is expected for Friday
into the weekend.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 150 AM EDT...Strong surface cyclone (around 976 mb) is
now located near the southern coast of Nova Scotia and
continues to lift northward towards Atlantic Canada.
Meanwhile, MRMS imagery shows snowfall over our region has
drastically diminished over the last few hours, as the strong
low-level convergence responsible for the localized bands of
snowfall over the Capital Region has weakened. As a result,
Winter Weather Advisory for the Hudson Valley and CT Valley of
eastern VT is being canceled a little early, but winter
storm/weather headlines will continue to remain in effect for
high terrain areas.
Mesoscale models, including the latest 3km HRRR and NAM,
suggest that some additional areas of snowfall will develop
by late tonight and towards sunrise across northern areas, as
well as across the high terrain of the Taconics, southern VT and
the Berkshires, as the westerly flow upslopes the high terrain,
as the strong closed off upper level low slides by to the
south. A few inches of accumulation is possible for these high
terrain areas through sunrise, with a dusting to an inch even
possible for some valley areas, especially northern parts of the
region.
With the cloudy skies in place, temps won't drop too much and overnight
lows will generally be in the mid to upper 20s.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
Tomorrow...Upslope snowfall continues, and the snow could pile
up with the upper low slowly drifting eastward over New England.
The snow will persist from the Greater Capital Region north and
west with an additional 3-6" for the western Adirondacks,
southern Greens, and possibly the western Mohawk Valley. Lighter
amounts are possible over the central Mohawk Valley, northern
and central Taconics, Berkshires, and eastern Catskills where 2
to 4" are possible. In the Capital Region, down the Hudson River
Valley, a slushy coating to an inch is possible, as temps warm
into the mid and upper 30s, which will inhibit much
accumulations in the immediate Hudson River Valley corridor. The
winds will increase from the west to northwest at 10-20 mph
with gusts 30-35 mph. Some blowing and drifting snow is possible
in the warning and advisory areas which are north and west of
the Capital District/Mid Hudson Valley and NW CT. Highs will be
in the mid and upper 30s in the lower elevations, and mid 20s to
lower 30s over the hills and mtns.
Tomorrow Night, the blocked flow continues based the NAM12 and
GFS20 Froude numbers, but they rise a bit to 0.50-1.00. The snow
showers/snow becomes more confined to just west of the southern
Greens, Berkshires, northern Taconics, western Adirondacks, and
the northern Catskills, as lake moisture enhanced and moisture
is rung out on the back side of the upper low. Additional snow
accums of 2-5" are possible, and possibly a tad more at
highpoint locations like Woodford State Park in the southern
Greens. Additional advisories may be needed. Lows fall back in
the chilly air mass in the teens and 20s.
Thu-Thu night...The occluded and stacked cyclone wobbles around
or near the Gulf of St Lawrence. The coverage for snow showers
and flurries in the cyclonic flow at the sfc and aloft shrinks
some, but still some light accums will be possible in the west
to northwest orographically forced upslope regions of the
southern Greens, Taconics, western Dacks, and Berkshires.
Additional accums of 1 to 3" possible. In the valley areas, a
coating to a few tenths are possible. Temps continue to be
stagnant and similar to past few days, which will average below
normal as we enter the waning days of astronomical Winter.
The light at the end of the tunnel is that Astronomical Spring
begins 1215 pm EDT on Tuesday, March 20th.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Small amounts of low-level moisture combined with Northwest flow
will give the Adirondacks and higher terrain in southern Vermont a
slight chance of snow showers Friday afternoon, with locations South
of I-90 remaining dry and mostly cloudy. High pressure will build in
from the west heading into the weekend and remain overhead through
early Sunday. The high pressure will result in dry and cool
conditions Saturday into Sunday morning. H850 temperatures of -15c
to -25c suggest below normal surface temperatures for the weekend
with lows in the teens and highs in the low-to-mid 30s.
A moisture-starved cold front associated with a clipper-type low
will traverse from Northwest to Southeast through the region and
give locations North of I-90 a slight chance for snow showers Sunday
afternoon. High pressure will build into the region from the
Northwest on Monday keeping eastern New York and western New England
dry for the beginning of next week.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
A persistent upper disturbance will affect our region through today.
Periods of light snow will occur at KGFL, KALB and KPSF through
Wednesday with MVFR ceilings and visibilities but some brief periods
of IFR conditions are possible but so brief not including in TAFS
and will issue amendments if necessary. Radar and radar trends
indicate snow rates quite light and only dustings to less than an
inch likely through morning then little to no accumulation late
morning through the afternoon as temperatures warm above freezing
with periods of light snow continuing. At KPOU, snow looks to be
mainly north but some light snow showers could occasionally push
south into the KPOU area. So, keeping VCSH there.
Winds will be north to northwest at less than 10 Kt at KGFL but west
at KALB, KPSF and KPOU at 10 Kt or less. Winds become west to west
southwest everywhere after daybreak, increasing to around 10 Kt with
some gusts 15-25 Kt this afternoon.
Outlook...
Wednesday Night: Moderate Operational Impact. Breezy Chance of SHSN.
Thursday: Low Operational Impact. Breezy Slight Chance of SHSN.
Thursday Night: Low Operational Impact. Slight Chance of SHSN.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
An intense and deep low pressure system will move
northeast into Nova Scotia tonight. The upper level low will
continue periods of snow tonight through tomorrow with the highest
amounts over the higher terrain and north and west of the Capital
Region. Intermittent snow showers and flurries will continue
Wednesday night through Thursday with brisk conditions, as
temperatures will continue below normal through the end of the week.
The region is snow covered, several feet in some locations. Fire Weather
issues are not anticipated.
&&
.HYDROLOGY...
No hydro issues are anticipated the next 5 to 7 days in the
Albany Hydro Service Area.
Additional liquid equivalents of a tenth to a half of an inch
are expected tonight into tomorrow with the higher totals in the
western Adirondacks, southern Greens, Taconics and Berkshires.
The predominate ptype will be snow the next several days.
A diurnal snowmelt is expected the next several days, where
temps get above freezing, and then fall below at night. The
impacts on the waterways will be little to none with minimal, if
any rises.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Winter Weather Advisory until 8 PM EDT this evening for NYZ039-
040-042-043-047-048-051-054-058-061-063-082-084.
Winter Storm Warning until 8 PM EDT this evening for NYZ032-
033-038.
MA...Winter Weather Advisory until 8 PM EDT this evening for MAZ001-
025.
VT...Winter Storm Warning until 8 PM EDT this evening for VTZ013-
014.
&&
SYNOPSIS...Frugis
NEAR TERM...Frugis
SHORT TERM...Wasula
LONG TERM...Cebulko
AVIATION...NAS
FIRE WEATHER...Wasula
HYDROLOGY...WasulaHazardous Weather Outlook National Weather Service Albany NY 400 AM EDT Wed Mar 14 2018 CTZ001-013-NYZ041-049-050-052-053-059-060-064>066-083-VTZ015-151100- Northern Litchfield-Southern Litchfield-Northern Saratoga- Eastern Schenectady-Southern Saratoga-Eastern Albany- Western Rensselaer-Eastern Greene-Western Columbia-Eastern Ulster- Western Dutchess-Eastern Dutchess-Southeast Warren-Eastern Windham- 400 AM EDT Wed Mar 14 2018 This Hazardous Weather Outlook is for northwestern Connecticut, the Lake George Saratoga Region, Capital Region and mid-Hudson Valley of east central New York and eastern Windham County in southern Vermont. .DAY ONE...Today and Tonight. Occasional snow showers and flurries will continue through the day. A dusting up to two inches of new snow accumulation is possible through the day. Some surfaces will continue to be slick. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please report snowfall accumulation to the National Weather Service. MAZ001-025-NYZ039-040-042-043-047-048-051-054-058-061-063-082-084- 151100- Northern Berkshire-Southern Berkshire-Southern Fulton-Montgomery- Northern Warren-Northern Washington-Schoharie-Western Schenectady- Western Albany-Eastern Rensselaer-Western Greene-Eastern Columbia- Western Ulster-Northern Fulton-Southern Washington- 400 AM EDT Wed Mar 14 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Massachusetts and all of eastern New York except for Herkimer and Hamilton Counties. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please report snowfall accumulation to the National Weather Service. NYZ032-033-038-VTZ013-014-151100- Northern Herkimer-Hamilton-Southern Herkimer-Bennington- Western Windham- 400 AM EDT Wed Mar 14 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Herkimer and Hamilton Counties in eastern New York and Bennington and western Windham Counties in southern Vermont. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Additional light to moderate snowfall is possible tonight across the highest terrain of the Adirondacks and southern Greens. An extension of the current warning or a new Winter Weather Advisory may be required across this area. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please report snowfall accumulation to the National Weather Service.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1146 PM EDT TUE MAR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 PM SNOW LIVINGSTON 42.14N 73.76W
03/13/2018 M2.8 INCH COLUMBIA NY TRAINED SPOTTER
&&
EVENT NUMBER ALY1803374
FRUGISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1153 PM EDT TUE MAR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM SNOW 1 N SYCAWAY 42.74N 73.65W
03/13/2018 M9.6 INCH RENSSELAER NY NWS EMPLOYEE
&&
EVENT NUMBER ALY1803375
FRUGISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
200 AM EDT WED MAR 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM SNOW GREAT BARRINGTON 42.19N 73.36W
03/14/2018 M5.7 INCH BERKSHIRE MA TRAINED SPOTTER
&&
EVENT NUMBER ALY1803376
FRUGISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
201 AM EDT WED MAR 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM SNOW 1 NE SHAKERS 42.75N 73.80W
03/14/2018 M11.8 INCH ALBANY NY ASOS
ALBANY INT'L AIRPORT
&&
EVENT NUMBER ALY1803377
FRUGISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
202 AM EDT WED MAR 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM SNOW PETERSBURG 42.76N 73.31W
03/13/2018 M4.5 INCH RENSSELAER NY WEATHERNET6
WEATHERNET6
1102 PM SNOW PERTH 42.99N 74.18W
03/13/2018 M5.0 INCH FULTON NY WEATHERNET6
WEATHERNET6
1102 PM SNOW SCHENECTADY 42.80N 73.99W
03/13/2018 M5.0 INCH SCHENECTADY NY WEATHERNET6
WEATHERNET6
1103 PM SNOW AMSTERDAM 42.89N 74.18W
03/13/2018 M6.2 INCH MONTGOMERY NY WEATHERNET6
WEATHERNET6
1108 PM SNOW WEST KILL 42.20N 74.33W
03/13/2018 M8.0 INCH GREENE NY WEATHERNET6
WEATHERNET6
1110 PM SNOW TAGHKANIC 42.09N 73.68W
03/13/2018 M5.1 INCH COLUMBIA NY WEATHERNET6
WEATHERNET6
1125 PM SNOW SAVOY 42.60N 73.04W
03/13/2018 M9.7 INCH BERKSHIRE MA WEATHERNET6
WEATHERNET6
1136 PM SNOW KNOX 42.73N 74.14W
03/13/2018 M7.3 INCH ALBANY NY WEATHERNET6
WEATHERNET6
1155 PM SNOW SARATOGA SPRINGS 43.06N 73.78W
03/13/2018 M3.0 INCH SARATOGA NY WEATHERNET6
WEATHERNET6
&&
EVENT NUMBER ALY1803378
EVENT NUMBER ALY1803379
EVENT NUMBER ALY1803380
EVENT NUMBER ALY1803381
EVENT NUMBER ALY1803382
EVENT NUMBER ALY1803383
EVENT NUMBER ALY1803384
EVENT NUMBER ALY1803385
EVENT NUMBER ALY1803386
FRUGISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
207 AM EDT WED MAR 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM SNOW ALBANY 42.69N 73.83W
03/14/2018 M6.5 INCH ALBANY NY NWS ALBANY OFFIC
NWS ALBANY OFFICE
&&
EVENT NUMBER ALY1803387
FRUGISThe national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746264, 746265.